This site is intended for health professionals only
Thursday 29 September 2016 Instagram
Share |

Diarrhoea "risk" from sweetener

Diarrhoea "risk" from sweetener

Consuming large amounts of a certain type of sweetener can cause stomach problems, new research suggests.

Sorbitol is often used in "sugar-free" products such as chewing gum and sweets, but can cause severe weight loss, abdominal pain and diarrhoea, scientists found.

The chemical, also known as E420, has laxative properties and is poorly absorbed by the small intestine.

Doctors at the Charite Universitatsmedizin Berlin medical school said patients who eat the equivalent of 14 or more sticks of gum a day can suffer severe symptoms.

The study looked at two people with chronic diarrhoea and substantial weight loss who had undergone extensive investigations to find out what was wrong with them, but with no success. Further questioning revealed both ate large amounts of sugar-free gum and sweets.

The authors of the study, which is published in the British Medical Journal (BMJ), said people should be warned of the dangers of too much sorbitol.

They said: "Both our patients consumed large amounts of sorbitol, which belongs to the family of polyalcohol sugars, like mannitol and xylitol, some of which are regularly used as laxatives.

"However, sorbitol is also used as a sweetener in many sugar-free foods and drug products.

"As possible side-effects are usually found only within the small print on foods containing sorbitol, consumers may be unaware of its laxative effects and fail to recognise a link with their gastrointestinal problems."

BMJ

Copyright © PA Business 2008

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?